It is a well known fact that many denture adhesive creams contain zinc, which when used in large amounts can cause neurological problems that can be quite serious in nature, due a deficiency in copper being created. While zinc, in small amounts, is necessary in a healthy diet, exposure to high levels, such as those that are ten times the recommended limits, can cause zinc poisoning. If this condition is not caught and treated promptly, zinc poisoning can be fatal. The Journal of Neurology followed four patients in 2008 who reported symptoms of neuropathy and neurological symptoms that were indicative of a copper deficiency due to zinc poisoning. It was found that all of these patients used excessive amounts of denture cream, which caused their illnesses.
The study in the above mentioned journal found several interesting facts and observations of the four patients followed. One of the key points noted was that a single tube of denture cream, when used in the proper dosage, should be enough to last for between three and ten weeks. The four patients in the study reported using a minimum of two whole tubes in a one week time period. Three of the four subjects lost their teeth at a young age, and had used high amounts of denture cream every day for a period of years.
The study went on to test the actual tubes of denture cream the four subjects used, and noted concentrations of zinc between seventeen thousand and thirty four thousand micrograms per gram. This means that according to the amount of cream reportedly used by the subjects, they had about three hundred and thirty mg of zinc exposure each day, which is much higher than the recommended daily amount of eight mg for women and eleven mg for men. The highest amount of zinc that safe to consume on a daily basis is forty mg.
Each of the four subjects was treated for the zinc poisoning in a specific way. One patient took copper supplements, but kept using denture cream. While his levels of copper improved, his zinc levels remained elevated and his neurological symptoms did not improve. Another patient took copper supplements, and also stopped using the denture cream. This patient noted improvement in both zinc and copper levels, but did not find any neurological symptom relief.
A third patient had neurological symptoms that included balance that was poor, and weakness of the hands. One of the other patients had leg and arm weakness that facilitated the use of a wheelchair, as well as urinary incontinence and cognitive impairments. After stopping use of the denture cream, and after taking copper supplements, both of these patients noted mild improvements of their neurological symptoms.
The majority of consumers do not realize that denture cream poses a potential risk and that the zinc it contains can be dangerous. In fact, the Food and Drug Administration (FDA) does not require manufacturers to place any type of warning on their packaging. This issue alone is often considered to be a failure on the part of the manufacturers because they are failing to warn consumers of their potential for toxicity, and therefore are negligent.
It is estimated that thirty five million American people wear dentures, with the majority of denture wearers being elderly. Since the packages contain no warnings, the issue of zinc poisoning and the associated health complications has the prospective to be a major health hazard for the population at large. There has been a recent push to have manufacturers disclose the potential for health concerns related to zinc, but currently manufacturers still have not provided warnings on their packages.
When a person is exposed to zinc levels that are too high, they may report certain symptoms such as a loss of sensation, unexplained weakness, tingling, and numbness. Those who are using denture cream and experience these issues should not delay in consulting with their physicians. The zinc levels in a patient can be tested quickly, and it can be easily determined if hyperzincemia, a form of zinc poisoning, is the culprit. If zinc poisoning is not found promptly, and treated accordingly, the symptoms could become permanent.
Neuropathy can result from severe zinc poisoning, and is a condition that impacts the nerves. While neuropathy symptoms can vary, they may include feelings of tingling and numbness in the arms, hands, legs, and feet. This could cause the patient to be unable to move his or her appendages or have less strength. Pain that cannot be explained in the extremities, falling or stumbling, poor balance or coordination, or a walking stride that is decreased may also be noted.
The problems that affect the neurological system after over exposure to the zinc found in denture cream can be quite serious. Some patients have lost all motor function and are now forced to live the remainder of the lives in wheelchairs. Even though stopping the use of the cream can reduce blood levels of zinc, the damage may be irreversible, and symptoms may never improve.
It is important to understand that these types of injuries can be prevented; however the manufacturers of denture creams have failed to include clear package warnings regarding the potential for zinc poisoning. This failure has left a number of denture wearers seriously harmed, disabled, and unable to continue their normal lives. If you have suffered a consequence because of zinc poisoning from using denture cream, taking action by contacting a personal injury attorney who specializes in manufacturer negligence and product liability can help you to protect your legal rights and acquire the compensation you so rightly deserve.
A personal injury attorney will work hard to gather all of the necessary information and evidence and will work hard on your behalf to hold those responsible for your injuries accountable. This can include compensation for past, present, and future medical bills, pain and suffering, loss of income, and in some cases even for wrongful death. Personal injury attorneys handle all cases with the utmost care and professionalism so you never have to worry about your legal rights.